Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 1, NWS Albuquerque, NM

January 1, 20206 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Jan 1, 2020, 2:36 AM MST for 6 counties in New Mexico. It took effect at Jan 1, 2020, 5:00 AM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2020, 2:36 AM MST (09:36 UTC)
In effect from
Jan 1, 2020, 5:00 AM MST
Expired
Jan 1, 2020, 8:02 PM MST
In force
15 hr
Issued by
NWS Albuquerque, NM

Counties Curry County, NM, Guadalupe County, NM, Quay County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Cannon AFB radar (KFDX), 110 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS75 KABQ 010936
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
236 AM MST Wed Jan 1 2020

NMZ223-011800-
/O.NEW.KABQ.WI.Y.0001.200101T1200Z-200102T0400Z/
Central Highlands-
236 AM MST Wed Jan 1 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Central Highlands, including portions of Interstate 40
  near Clines Corners.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong cross winds are expected on north to south oriented
  roads.  Westbound travelers on Interstate 40 will encounter
  strong headwinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ233>235-011800-
/O.NEW.KABQ.WI.Y.0001.200101T1600Z-200102T0100Z/
Guadalupe County-Quay County-Curry County-
236 AM MST Wed Jan 1 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Guadalupe County, Quay County and Curry County. This
  includes Interstate 40 from Santa Rosa to Tucumcari.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong cross winds are expected on north to south oriented
  roads. Westbound travelers on Interstate 40 will encounter
  strong headwinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
911 
WWUS75 KABQ 011736
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1036 AM MST Wed Jan 1 2020

NMZ223-020400-
/O.CON.KABQ.WI.Y.0001.000000T0000Z-200102T0400Z/
Central Highlands-
1036 AM MST Wed Jan 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Central Highlands, including portions of Interstate 40 
  near Clines Corners.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong cross winds are expected on north to south oriented
  roads. Westbound travelers on Interstate 40 will encounter
  strong headwinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ233>235-020100-
/O.CON.KABQ.WI.Y.0001.000000T0000Z-200102T0100Z/
Guadalupe County-Quay County-Curry County-
1036 AM MST Wed Jan 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Guadalupe County, Quay County and Curry County. This 
  includes Interstate 40 from Santa Rosa to Tucumcari.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Strong cross winds are expected on north to south oriented 
  roads. Westbound travelers on Interstate 40 will encounter 
  strong headwinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
224 
WWUS75 KABQ 020046
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
546 PM MST Wed Jan 1 2020

NMZ233>235-020200-
/O.EXP.KABQ.WI.Y.0001.000000T0000Z-200102T0100Z/
Guadalupe County-Quay County-Curry County-
546 PM MST Wed Jan 1 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Westerly winds have decreased in speed across Guadalupe, Quay and
Curry counties. Though a few gusts near 35 mph will remain
possible through the evening, speeds will generally continue to
trend downward. Therefore, the wind advisory will expire at 6 pm.

$$

NMZ223-020400-
/O.CON.KABQ.WI.Y.0001.000000T0000Z-200102T0400Z/
Central Highlands-
546 PM MST Wed Jan 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 55
  mph expected.

* WHERE...Central Highlands, including portions of Interstate 40
  near Clines Corners.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong cross winds are expected on north to south oriented
  roads. Westbound travelers on Interstate 40 will encounter
  strong headwinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

34
717 
WWUS75 KABQ 020302
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
802 PM MST Wed Jan 1 2020

NMZ223-020415-
/O.CAN.KABQ.WI.Y.0001.000000T0000Z-200102T0400Z/
Central Highlands-
802 PM MST Wed Jan 1 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds have rapidly decreased around Clines Corners, thus the
Wind Advisory is cancelled. 

$$

34

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 1, 2:31 AM MST, 5 minutes earlier.

Area forecast discussion, Jan 1, 2:31 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
231 AM MST Wed Jan 1 2020

.SYNOPSIS...
Strong westerly winds will impact east-central New Mexico from Clines
Corners to the TX border with 25 to 35 mph winds and gusts upwards of
50 mph this afternoon. Daytime highs also warm above normal toward
the upper 50s across eastern NM today, remaining cooler in the upper
30s for western and northern NM, with 40s for the Rio Grande Valley.
A fast moving winter weather system will bring some snow showers for
portions of western and northern NM this evening, shifting toward
eastern NM Thursday. There may be some visibility reductions from
moderate to heavier snow showers, however accumulations are expected
to be light. This will also bring colder temperatures Thursday and
Friday before warmer weather returns this weekend.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH THURSDAY)...
Weather conditions deteriorate for some areas today, and then for
all remaining locations within the forecast area tonight as
perturbed northwest flow arrives. By this afternoon the Pacific low
will swing over the southern tip of the Baja peninsula, filling in a
few decameters as it does so. Upstream, a vigorous westerly jet will
re-orient itself, diving into the western ConUS. Model projections
of 160 to 180 kt at 300 mb are shown to dive southeastward over the
Great Basin by late this afternoon. While speeds at this level will
be much lower over NM, west northwest winds will be fairly strong,
especially near and downwind of the central mountain chain. The
deepening lee side surface trough is expected to assist these strong
winds in mixing surfaceward with gusty conditions along and east of
the central mountains/highlands where a wind advisory will be issued
for today. Temperatures will observe notable rises in eastern zones
due to compressional warming from the downsloping winds while
remaining areas will have more tempered increases.

As the aforementioned jet continues to work farther into the western
states, the flow will buckle with vorticity lobes rushing toward NM
tonight. This will spread light precipitation into NM tonight into
Thursday with a brief-lived closed low potentially taking shape over
the state on Thursday when the base of the trough is moving through.
The majority of forecast models have backed off further on QPF, but
the NAM and HREF are now significantly more aggressive and generous
with precipitation amounts. The current QPF in our forecast package
and that of WPC has nudged slightly toward the wetter NAM/HREF, but
overall this still appears to be a fairly light snow (and afternoon
rain in eastern plains) event. Snow accumulations of a couple to a
few inches (mostly over high terrain) seem within reason. Cooler air
will also spill into the state late tonight into Thursday with
daytime highs running generally 5 to 15 degrees below average
Thursday.

LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...
Thursday's winter system will be replaced by stout N/NNW flow setting
up over NM continuing to bring in colder air. This will limit daytime
heating Friday keeping highs from warming much over their Thursday
levels. A flattening ridge moves over NM Saturday with a lee side sfc
trough producing downsloping westerlies through east-central NM.
These two features will warm temperatures considerably for Saturday
with highs near normal across the west in the upper 40s to low 50s,
and above normal for the east in the upper 50s to low 60s.

Zonal flow sets up aloft Sunday with an embedded wave moving through
the northern Great Plains sending down a backdoor front into eastern
NM. This will drop highs there back into the 50s for many areas
without much effect on sensible weather elsewhere in the state.
Differences remain with long range models solution of the next
weather system either clipping northern NM (GFS) or bringing more
notable precipitation as a deeper trof (ECMWF). Ensemble mean
solutions of both the GFS and ECMWF show a progressive trof moving
through without much fanfare other than a drop in temperatures. Have
left in the drop in temperatures for early next week while only
leaving a slight chance for the northern mountains near the CO
border.

52/24

&&

.FIRE WEATHER...
Temperatures rise today, especially in the eastern plains where the
gusty downsloping winds will develop, and this will yield much lower
minimum RH this afternoon. The northeastern to east central plains
of NM are still forecast to observe minimum RH values of 15 to 20
percent this afternoon, and the strongest winds are expected to
stretch along and near the I-40 corridor from Clines Corners to
Tucumcari (and toward Clovis). The partial juxtaposition of these
elements will create a couple hours of near-critical conditions near
the I-40 corridor where gusts to 35 to 45 mph will be common.

Into tonight and Thursday, the arrival of the cold front and
accompanying precipitation will alleviate any critical fire weather
concerns. As drier conditions return for the end of the week,
temperatures will also return to, and even exceed, normal by the
weekend. Breezy conditions could develop along/near the central
mountain chain this weekend, but no definitively strong wind events
are expected, and poor smoke ventilation will likely linger. Model
uncertainties in the extended are present, but for now the mostly
dry forecast will hold with periods of breeziness expected next week.

52

&&

.AVIATION...
06Z TAF CYCLE
Upper low over Baja CA and associated clouds over NM slowly
retreating to the south as nw flow aloft and associated short wave
move into the central Rockies. Moderately strong nly drainage wind to
redevelop at KSAF by 01/11Z. Deepening sfc low ne NM by 01/20Z will
result in occasional wly wind gusts to around 40kt over the central
mt chain along/north of Interstate 40 and ewd to the TX border. Mid
clouds to increase over nw and north central NM by 02/03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  34  18  38  14 /  10  30   5   0
Dulce...........................  32   7  34   2 /  10  30  10   0
Cuba............................  33  17  33  11 /   5  40  20   0
Gallup..........................  39  18  36   7 /   5  40   5   0
El Morro........................  36  19  33  10 /   5  50  10   0
Grants..........................  41  19  35  12 /   5  40  10   0
Quemado.........................  41  21  33  13 /   0  50  20   0
Datil...........................  42  23  34  16 /   0  30  10   0
Glenwood........................  49  27  43  23 /   0  20  10   0
Chama...........................  27   3  29   0 /  20  40  20  10
Los Alamos......................  39  20  35  13 /   0  30  20   5
Pecos...........................  38  21  33  15 /   0  40  30  10
Cerro/Questa....................  31   8  29   1 /   0  40  30  10
Red River.......................  30   9  26   3 /   5  50  30  10
Angel Fire......................  32   7  28  -5 /   5  50  30  10
Taos............................  33  11  32   2 /   0  40  20  10
Mora............................  43  19  33  11 /   0  40  30  10
Espanola........................  40  20  38  12 /   0  30  20  10
Santa Fe........................  36  21  33  15 /   0  40  30  10
Santa Fe Airport................  39  20  35  14 /   0  30  20   5
Albuquerque Foothills...........  41  25  36  21 /   0  20  20   0
Albuquerque Heights.............  43  27  38  21 /   0  20  10   0
Albuquerque Valley..............  45  24  40  20 /   0  20  10   0
Albuquerque West Mesa...........  43  26  38  21 /   0  20  10   0
Los Lunas.......................  45  25  42  19 /   0  20  10   0
Rio Rancho......................  42  26  37  20 /   0  20  10   0
Socorro.........................  51  29  45  22 /   0  10   5   0
Sandia Park/Cedar Crest.........  37  24  32  18 /   0  20  20   0
Tijeras.........................  39  25  35  19 /   0  20  20   0
Moriarty/Estancia...............  43  22  36  13 /   0  20  20  10
Clines Corners..................  39  23  33  15 /   0  40  30  20
Gran Quivira....................  41  26  35  18 /   0  20  20  10
Carrizozo.......................  47  28  40  20 /   0  20  20   5
Ruidoso.........................  48  26  36  19 /   0  20  20  10
Capulin.........................  50  23  35  15 /   0  30  30  10
Raton...........................  47  20  36   9 /   0  40  30  10
Springer........................  50  20  39   9 /   0  40  30   5
Las Vegas.......................  49  23  35  13 /   0  40  30   5
Clayton.........................  59  29  42  22 /   0  30  20   5
Roy.............................  54  26  39  16 /   0  30  30   5
Conchas.........................  58  29  45  21 /   0  20  30  10
Santa Rosa......................  52  31  42  21 /   0  20  30  10
Tucumcari.......................  60  30  46  24 /   0  10  30  10
Clovis..........................  57  33  44  25 /   0   5  30  10
Portales........................  59  34  45  24 /   0   5  30  10
Fort Sumner.....................  58  32  45  23 /   0  10  30  10
Roswell.........................  62  34  51  28 /   0   5  20  10
Picacho.........................  58  32  46  25 /   0  10  20  10
Elk.............................  55  29  44  22 /   0  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 6 PM MST this evening for
the following zones... NMZ233>235.

Wind Advisory until 9 PM MST this evening for the following zones...
 NMZ223.

&&
Hazardous weather outlook, Jan 1, 2:32 AM MST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
232 AM MST Wed Jan 1 2020

NMZ201>241-021200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
232 AM MST Wed Jan 1 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong west winds of 25 to 35 mph with gusts up to 55 mph will
produce strong head winds along the I-40 corridor from Clines Corners
to the Texas border. Winds will increase this morning, peaking in the
afternoon before tapering off through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A fast moving winter weather system will move through New Mexico from
northwest to southeast Thursday, bringing sudden drops in temperature
and brisk northwest winds. Light snow accumulations will also
accompany this system with the potential for sudden drops in
visibility in any snow shower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.